Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 53, NWS Midland/Odessa, TX

May 26, 2001Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2001, 4:47 AM CDT for Reagan County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 26, 2001, 4:47 AM CDT (09:47 UTC)
Expired
May 26, 2001, 5:15 AM CDT
In force
28 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2631 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 260947
SVRMAF
TXC383-261015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 AM CDT SAT MAY 26 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN REAGAN COUNTY IN SOUTHWEST TEXAS

* UNTIL 515 AM CDT

* AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF TEXON...MOVING SOUTHEAST AT 30
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  STILES...BEST...AND TEXON.  BIG LAKE MAY ALSO BE AFFECTED.

LAT...LON 3143 10160 3132 10178 3109 10177 3109 10134

DJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:06 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 26, 3:06 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 AM CDT SAT MAY 26 2001

CONVECTION ORGANIZING INTO MCS AT THIS TIME JUST NORTHWEST FO MAF...
MOVING SOUTHEAST ALONG LOW LEVEL MOISTURE AXIS.  SPARSE SHOWERS ALSO
NOTED OVER HIGHER TERRAIN IN SOUTHEAST NEW MEXICO.  TIMING OF WEAK
SHORTWAVES IN TRICKY NORTHWEST FLOW WILL REMAIN A PROBLEM TODAY AND
TONIGHT.  EXPECT OUTFLOW BOUNDARIES FROM CURRENT CONVECTION WILL
RESIDE SOMEWHERE IN THE CWA THIS AFTERNOON AND PROVIDE FOCUS FOR
DEVELOPMENT LATER TODAY.  IN ADDITION...THINK DRIER AIR OUT WEST
WILL MIX DOWN THIS AFTERNOON AND HEAD EAST...AIDED BY PASSAGE OF
ANOTHER SHORTWAVE THIS AFTERNOON.  COULD SEE THUNDERSTORM DEVELOPMENT
ALONG A SHARPENING DRYLINE...ESPECIALLY EASTERN COUNTIES.  AS FAR AS
HIGHER TERRAIN IS CONCERNED...THINK ENOUGH DRY AIR WILL BE IN PLACE
BY EARLY AFTERNOON TO INCLUDE ISOLATED POPS BIG BEND/DAVIS MOUNTAIN
GROUP...WITH THE REST OF THE WESTERN ZONES DRY.  WILL CARRY
ISOLATED...ROUGHLY ALONG PECOS...AND SLIGHT CHANCE FURTHER EAST.
DESPITE MODELS INDICATING UPPER RIDGE TO BUILD OVER AREA IN NEXT 24
TO 36 HOURS...APPEARS WE COULD SEE ANOTHER MCS TONIGHT...BUT THINK
IT WILL POSE MOST THREAT TO NORTHEAST COUNTIES.  PROGGED STORM
MOTION INDICATING A SOUTHWARD MOVEMENT THOUGH...SO WILL CARRY SLIGHT
CHANCE OVER REST OF EASTERNMOST ZONES.  ON SUNDAY...THINK WE WILL
ACTUALLY SEE RIDGE BUILD OVER WITH DRY AIR WORKING FURTHER EAST.
LEFT POPS OUT...EVEN OVER EASTERN ZONES...DUE TO INFLUX OF DRIER AIR
AND INCREASING MID LEVEL TEMPERATURES.

DRY AND HOT THROUGH EARLY EXTENDED STILL LOOKING GOOD...BEFORE
MIDWEEK SHORTWAVE TROUGH FLATTENS RIDGE...SUPPRESSES THERMAL RIDGE...
AND GIVES NEXT CHANCE OF PRECIPITATION.

MAF  098/67/100/68   2200
LSA  095/63/097/64   1100
E41  097/69/099/70   2200
6R6  097/70/101/73   2200
MRF  091/59/094/60   1-00
CNM  101/66/102/67   -000

.MAF...
TX...NONE.
NM...2NONE.

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:23 PM CDTSevere Thunderstorm WarningMAFDawson67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.